The Interaction Between Linezolid and SSRIs: Thinking it Through

The AMA MorningRounds warns about the potential for interaction between Linezolid (Zyvox) and the selective serotonin reuptake inhibitors (SSRIs). In fact, the updated statement from the FDA is all about the “…potential for serious central nervous system toxicity when patients taking serotonergic psychiatric drugs are treated with the antibacterial agent linezolid (Zyvox). Cases of serotonin syndrome, which is characterized by mental changes, sweating or shivering, muscle twitching, and coordination problems, have been reported as an adverse interaction with linezolid for drugs of the selective serotonin reuptake inhibitor (SSRI) class as well as for serotonin-norepinephrine reuptake inhibitors (SNRI).”

The other side of this debate involves the risk of stopping SSRIs abruptly in some patients with brittle depressive disorder, risking exposure to a mood episode, which can be complicated by adversities ranging from poor quality of life to suicide. According to a relatively recent article on the issue, Quinn and Stern point out:

At the other extreme, in a chronically mentally ill outpatient with osteomyelitis who needs oral linezolid for an indefinite period of time, the risk and consequence of an exacerbation of a brittle mental illness may be far greater than the rare risk of serotonin syndrome. This patient may be maintained on linezolid and a serotonergic agent concurrently, with frequent clinical follow-up to monitor for serotonin toxicity, especially during the first month of treatment. Because the incidence of serotonin toxicity is so low, there are no data regarding specific dosages of SSRIs that may increase the risk of serotonin toxicity; clinicians should use medication dosages as part of their cost-benefit analysis [1].

This is one of those issues for psychiatrists which argues for using clinical acumen rather than clinical inertia (see shortlink http://wp.me/p1glcu-1g0)  as the preferred approach.

1. Quinn, D. K. and T. A. Stern (2009). “Linezolid and serotonin syndrome.” Primary care companion to the Journal of clinical psychiatry 11(6): 353-356.

Advertisements
%d bloggers like this: